Excessive Heat, Cass
- When
- July 1, 12:00 AM CST to July 7, 6:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
An extended period of excessive heat and humidity occurred across central and southeast Illinois from June 29th through July 7th. while overnight lows generally remained in the 70s.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An extended period of excessive heat and humidity occurred across central and southeast Illinois from June 29th through July 7th. Afternoon high temperatures ranged from 95 to 105 degrees...while overnight lows generally remained in the 70s. Peak heat index values approached 110 degrees on many days. One person died as a result of the intense heat in Chillicothe on July 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 30, 10:49 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1149 PM CDT SAT JUN 30 2012 .DISCUSSION... ISSUED 900 PM CDT SAT JUN 30 2012 A BROKEN LINE OF CONVECTION HAS FIRED FROM CASS COUNTY TO EDGAR COUNTY...WHICH RESIDES BEHIND THE OUTFLOW BOUNDARY...AND ON THE NORTH SIDE OF THE STATIONARY FRONT. ALTHOUGH SOME ELEVATED INSTABILITY REMAINS PRESENT...THIS CONVECTION IS EXPECTED TO REMAIN ON THE WEAKER SIDE DUE TO THE STABILIZING EFFECTS OF DIURNAL COOLING AND EXPANDING COOLED POOL DEPTH. EVEN LIGHTNING FREQUENCY FROM THE STRONGER CELL NORTH OF SPRINGFIELD HAS BEEN RELATIVELY MINIMAL. WE WILL KEEP CHANCE POPS IN THE CORRIDOR ALONG AND JUST SOUTH OF THE LINE OF CONVECTION...WITH SLIGHT CHANCE NORTH AND SOUTH OF THAT CORRIDOR. WE EXPECT THE CAPPING INVERSION TO BE STRONG ENOUGH SOUTH OF THE BOUNDARY TO CAUSE THE STORMS TO DISSIPATE BEFORE THEY REACH SOUTH NEAR I-70. LOWS WILL REMAIN IN THE 70S IN ALL AREAS...WITH THE COOLEST AREAS NORTH OF PEORIA. WINDS WILL REMAIN LIGHT EAST OR VARIABLE OVERNIGHT DUE TO THE PROXIMITY OF THE STATIONARY FRONT. MADE SOME ADJUSTMENTS TO THE POP/WEATHER GRIDS...OTHERWISE THE REMAINDER LOOK ON TRACK. UPDATED INFORMATION WILL BE AVAILABLE SHORTLY. SHIMON && .AVIATION... ISSUED 1149 PM CDT SAT JUN 30 2012...FOR THE 06Z TAFS A LINE OF STORMS CONTINUES TO LINGER NEAR THE STATIONARY FRONT FROM CASS/SCOTT COUNTIES TO EDGAR/SOUTHERN CHAMPAIGN COUNTIES. WE WILL LIKELY SEE THIS CONVECTION LINGER FOR SEVERAL MORE HOURS IN A NEARLY STATIONARY STATE...OR PERHAPS A SLIGHTLY SOUTHWARD DRIFT. HOWEVER..THE FARTHER SOUTH ANY STORMS OR SHOWERS MOVE...THE BETTER CHANCES THAT THEY WILL DISSIPATE DUE TO HIGHER CONVECTIVE INHIBITION SOUTH OF THE FRONT. MAY SEE SOME MVFR FOG LATER TONIGHT AS WE REACH NEAR OUR LOW TEMPS...DUE TO INCREASED MOISTURE FROM RAINFALL THE LAST 12-18 HRS. WE ADDED SOME TEMPOS FOR 4SM BR AT PIA/BMI/SPI...BUT CONFIDENCE IS NOT HIGH ON COVERAGE OF FOG. WILL NEED TO MONITOR FOR VISIBILITY TRENDS LATER TONIGHT. WINDS WILL REMAIN LIGHT AND VARIABLE UNTIL DAYTIME HEATING AND MIXING RE-ESTABLISHES A W-SW WIND FLOW. MORE STORMS MAY DEVELOP SUN AFTERNOON...MAINLY IN THE NORTH AS THE WARM FRONT LIFTS INTO THAT AREA. WE ONLY WENT WITH VCSH FOR NOW...SO WE DO NOT OVER-FORECAST THUNDER WHEN TIMING IS SO DIFFICULT THIS FAR OUT. SHIMON && .PREV DISCUSSION... ISSUED 305 PM CDT SAT JUN 30 2012 MODELS CONTINUE TO BE IN GOOD AGREEMENT IN OVERALL PATTERN NEXT 7 DAYS. DIFFERENCES REMAIN WITH AMOUNT...TIMING AND LOCATION OF QPF THROUGH THE PERIOD WITH THE GFS BEING WETTEST OF ALL MODELS AND OVERDONE. SO BLEND OF THE OTHER MODELS LOOKS BEST. MAIN CONCERNS ARE WITH TEMPS/HEAT INDEXES THROUGH THE PERIOD AND CHANCES OF PCPN IN THE SHORT TERM. SHORT TERM...TONIGHT THROUGH TUESDAY FRONTAL BOUNDARY REMAINS LOCATED ACROSS THE CWA AROUND I-74 WITH SCATTERED THUNDERSTORMS CONTINUING THIS AFTERNOON. THIS WILL CONTINUE INTO THE EVENING HOURS. ONCE THIS WAVE OF PCPN MOVES OUT OF THE AREA EARLY THIS EVENING THERE SHOULD BE A BREAK IN THE PCPN. HOWEVER ANOTHER WAVE IS POSSIBLE OVERNIGHT WHICH WILL RESULT IN A CONTINUED CHC OF PCPN OVERNIGHT AND INTO THE EARLY MORNING HOURS. BUT WITH THE FRONT STILL THERE AND LOW 70 DEWPOINTS POOLING ALONG THE FRONT IN IOWA...KEPT THE CHC POPS FOR THE FULL NIGHT TIME PERIOD. THE FRONT SHOULD REMAIN IN THE NORTHERN PARTS OF THE AREA TOMORROW SO WILL KEEP A CHC IN THE NORTH HALF OF THE AREA TOMORROW AS WELL. PAST SUNDAY...THE FRONTAL BOUNDARY LIFTS BACK NORTH OF THE AREA WITH HIGH PRSS TO THE SOUTH AND EAST OF THE AREA. MODELS TRY TO BRING SOME QPF INTO THE REGION ON THE NORTH SIDE OF THE RIDGE WITH GFS MORE ROBUST THAN THE NAM AND ECMWF. WITH GFS BEING TOO WET...WILL FOLLOW CLOSER TO THE NAM AND ECMWF AND JUST HAVE SLIGHT CHC OF PCPN IN THE FORECAST FOR MONDAY AND TUESDAY IN THE EAST AND SOUTHEAST. SLIGHT CHC POPS WILL APPEAR IN GRIDS BUT NOT IN WORDED FORECAST. TEMPS SHOULD REMAIN QUITE WARM THROUGH THE PERIOD AND WITH HIGH DEWPTS TOMORROW...WILL KEEP HEAT WARNING/ADVISORY PRODUCTS GOING THROUGH TOMORROW. BELIEVE THIS MIGHT HAVE TO BE EXTENDED INTO MONDAY FOR THE SOUTHERN HALF OF THE AREA...BUT WILL LET LATER SHIFT HANDLE THIS AND TEMP/DWPT DETAILS BECOME BETTER DEFINED TONIGHT AND TOMORROW. TEMPS IN THE UPPER 90S TO AROUND 100 WILL CONTINUE THROUGH TUESDAY. GFS TOO COOL SO LOOKED AT BETTER NAM GUIDANCE...BUT HAD TO RAISE TEMPS SOME FOR TUE OVER MEX. LONG TERM...TUESDAY NIGHT THROUGH SATURDAY HIGH PRSS RIDGING WILL TAKE HOLD OVER THE MIDWEST THROUGH THE WEEK SO AM EXPECTING CONTINUED DRY WEATHER WED THROUGH SAT WITH TEMPS REMAINING WELL ABOVE NORMAL. NEXT CHC OF PCPN LOOKS TO BE POSSIBLY BEYOND NEXT WEEKEND. MEX GUIDANCE TOO COOL THROUGH THE PERIOD SO INCREASED TEMPS BY 2-3 DEGREES. WITH ECMWF 850 TEMPS BEING ABOVE 22C THROUGH THE PERIOD...WOULD NOT BE SURPRISED TO SEE US HAVE TO RAISE HIGHS NEXT WEEK BACK TO AROUND 100 AND HAVE TO CONTINUE HEAT ADVISORY/WARNING PRODUCTS. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR ILZ036-040>057- 061>063-066>068-071>073. HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ILZ027>031-037-038. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 325 PM CDT SAT JUN 30 2012 ILZ027>031-037-038-011100- KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 325 PM CDT SAT JUN 30 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL BOUNDARY REMAINS STALLED IN THE VICINITY. ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. A FEW OF THE STRONGER STORMS COULD PRODUCE ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS. HOT AND HUMID CONDITIONS WILL PREVAIL ON SUNDAY...WITH HIGH TEMPERATURES REACHING THE MIDDLE 90S. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105. NO RELIEF FROM THE HEAT IS EXPECTED THROUGH MUCH OF NEXT WEEK...WITH HIGH TEMPERATURES RISING WELL INTO THE 90S EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ036-040>057-061>063-011100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT- SANGAMON-SCHUYLER-SCOTT-SHELBY-VERMILION- 325 PM CDT SAT JUN 30 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL BOUNDARY REMAINS STALLED IN THE VICINITY. ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. A FEW OF THE STRONGER STORMS COULD PRODUCE ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS. VERY HOT AND HUMID CONDITIONS WILL PREVAIL ON SUNDAY...WITH HIGH TEMPERATURES CLIMBING TO AROUND 100 DEGREES. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO 110. NO RELIEF FROM THE HEAT IS EXPECTED THROUGH MUCH OF NEXT WEEK...WITH HIGH TEMPERATURES RISING WELL INTO THE 90S EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ066>068-071>073-011100- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 325 PM CDT SAT JUN 30 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY HOT AND HUMID CONDITIONS WILL PREVAIL ON SUNDAY...WITH HIGH TEMPERATURES CLIMBING ABOVE 100 DEGREES. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO 110. NO RELIEF FROM THE HEAT IS EXPECTED THROUGH MUCH OF NEXT WEEK...WITH HIGH TEMPERATURES RISING TO NEAR 100 DEGREES EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. BARNES
The national radar mosaic for the moment the first event began.
35 excessive heat. Local standard time, as filed.
A 64 year-old Chillicothe man died as a result of heat stroke on July 5th. The high temperature at the Peoria Airport reached 101 degrees that day, while heat index values ranged from 105 to 110 degrees.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Peoria | 2012-07-05 | 64 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392811, 392812, 392813, 392814, 392815, 392816, 392817, 392818, 392819, 392821, 392822, 392823, 392824, 392825, 392826, 392827, 392828, 392829, 392830, 392831, 392832, 392833, 392834, 392835, 392836, 392837, 392838, 392839, 392840, 392841, 392842, 392843, 392844, 392845, 392847.